Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 273, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Sep 17, 2016, 11:43 PM CDT for Carson County, Gray County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2016, 11:43 PM CDT (04:43 UTC)
- Expired
- Sep 18, 2016, 12:21 AM CDT
- In force
- 38 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Carson County, TX, Gray County, TX
The radar
The Amarillo radar (KAMA), 55 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 12:09 AM CDT | TSTM WND GST 59 | 4 Wnw Groom, TX | 59 MPH WIND GUST FROM THE KVII SCHOOLNET AT FRIEMEL FARMS WEST-NORTHWEST OF GROOM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1905 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.7
The text
As transmitted.
890
WUUS54 KAMA 180443
SVRAMA
TXC065-179-180545-
/O.NEW.KAMA.SV.W.0273.160918T0443Z-160918T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1143 PM CDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
WESTERN GRAY COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 1245 AM CDT
* AT 1142 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF PAMPA TO 7 MILES SOUTHEAST OF
PANHANDLE...MOVING SOUTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES
IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
PAMPA...WHITE DEER...GROOM...LEFORS...
LAKE MCCLELLAN AND KINGSMILL.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 101 AND 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3524 10139 3563 10112 3561 10071 3518 10088
3518 10125
TIME...MOT...LOC 0442Z 326DEG 27KT 3565 10095 3526 10128
HAIL...1.00IN
WIND...70MPH
$$
JC2 follow-up statements
625
WWUS54 KAMA 180505
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1205 AM CDT SUN SEP 18 2016
TXC065-180515-
/O.CAN.KAMA.SV.W.0273.000000T0000Z-160918T0545Z/
CARSON TX-
1205 AM CDT SUN SEP 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CARSON COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE THE
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.
LAT...LON 3561 10108 3561 10071 3518 10088 3518 10108
TIME...MOT...LOC 0505Z 326DEG 27KT 3551 10084 3512 10117
$$
TXC179-180545-
/O.CON.KAMA.SV.W.0273.000000T0000Z-160918T0545Z/
GRAY TX-
1205 AM CDT SUN SEP 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR WESTERN GRAY COUNTY...
AT 1205 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF LEFORS TO 6 MILES NORTH OF
GOODNIGHT... MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
HAIL DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
PAMPA...LEFORS...LAKE MCCLELLAN AND KINGSMILL.
THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 115 AND 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3561 10108 3561 10071 3518 10088 3518 10108
TIME...MOT...LOC 0505Z 326DEG 27KT 3551 10084 3512 10117
HAIL...1.00IN
WIND...60MPH
$$
JC943
WWUS54 KAMA 180521
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1221 AM CDT SUN SEP 18 2016
TXC179-180531-
/O.CAN.KAMA.SV.W.0273.000000T0000Z-160918T0545Z/
GRAY TX-
1221 AM CDT SUN SEP 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRAY COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.
LAT...LON 3561 10108 3561 10071 3518 10088 3518 10108
TIME...MOT...LOC 0517Z 326DEG 27KT 3543 10078 3504 10111
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:27 PM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Sep 17, 6:27 PM CDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 627 PM CDT SAT SEP 17 2016 .AVIATION... 00Z Issuance...Showers and thunderstorms are heading for KDHT and KGUY and should lower conditions at those sites shortly. After they pass through, VFR conditions are expected. KAMA is less likely to see storms, so have left mention out for now. Fog could be possible in the morning but confidence is too low attm to put in tafs for all sites. Will need to monitor trends. Beat && .PREV DISCUSSION... /Issued 319 PM CDT SAT SEP 17 2016/ SHORT TERM...Tonight... Thunderstorms will continue to increase in coverage this afternoon across northeast New Mexico and southeast Colorado as the cold air aloft in association with a short wave trough over Colorado moves over and unstable and moist air mass. These showers and thunderstorms are expected to develop into an MCS late this afternoon and this evening as they move southeast across the panhandles. Still think the best chance or rain will be across our northeast half closer to the upper level dynamics. Some of the storms will likely be severe with large hail and damaging winds the main threats. A tornado would also not be out of the question as shear increases late this afternoon with the passage of the upper level trough to our north. Showers and storms will then move east of the panhandles by sunrise on Sunday. LG LONG TERM...Sunday through Friday... Dry northwest flow aloft returns on Sunday and will provide downsloping winds which will increase temps back into the 90s. High pressure will build over the southwest US on Monday, allowing the warm and dry conditions to continue. By Tuesday, the high pressure builds in enough to kick the cutoff low back into the northern jet stream. By Wednesday, southwest flow starts returning to the Panhandles as an upper level trough digs into the western CONUS. Models continue to hold off moisture longer and longer. For now have gone with the trend and left moisture out of the area until Saturday when the upper level trough passes north of the area. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/16
Hazardous weather outlook, Sep 17, 2:48 PM CDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 248 PM CDT SAT SEP 17 2016 OKZ001>003-TXZ001>020-180800- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 248 PM CDT SAT SEP 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. HEAVY RAIN MAY ALSO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
In the hours before
Local storm report, Sep 17, 9:09 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
909 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 2 W DUMAS 35.86N 102.00W
09/17/2016 E1.75 INCH MOORE TX PUBLIC
GOLFBALL SIZE HAIL ON US 87 2 MILES WEST OF DUMAS.
&&
EVENT NUMBER AMA1600688
14Special weather statement, Sep 17, 9:14 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 914 PM CDT SAT SEP 17 2016 TXZ003-004-008-009-180315- ROBERTS TX-HANSFORD TX-OCHILTREE TX-HUTCHINSON TX- 914 PM CDT SAT SEP 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS...WESTERN OCHILTREE...HANSFORD AND NORTHERN HUTCHINSON COUNTIES UNTIL 1015 PM CDT... AT 914 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GRUVER...OR 17 MILES WEST OF SPEARMAN...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SPEARMAN...GRUVER...WAKA...FARNSWORTH...MORSE AND PRINGLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE PANHANDLE OF TEXAS. LAT...LON 3593 10095 3591 10162 3631 10162 3646 10096 TIME...MOT...LOC 0214Z 273DEG 14KT 3618 10151 LG
Special weather statement, Sep 17, 10:25 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1025 PM CDT SAT SEP 17 2016
TXZ009-010-180430-
ROBERTS TX-HEMPHILL TX-
1025 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR ROBERTS AND WESTERN HEMPHILL
COUNTIES UNTIL 1130 PM CDT...
AT 1025 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES NORTHWEST OF CODMAN...OR 21 MILES NORTH OF PAMPA...MOVING
SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MIAMI AND LORA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
THE PANHANDLE OF TEXAS.
LAT...LON 3564 10050 3571 10109 3606 10109 3606 10094
3599 10043
TIME...MOT...LOC 0325Z 295DEG 24KT 3585 10099
LGLocal storm report, Sep 17, 10:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1056 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TORNADO 6 WNW FOUR WAY 35.72N 102.06W
09/17/2016 MOORE TX EMERGENCY MNGR
ROPE TORNADO TOUCHED DOWN BRIEFLY TWO TIMES IN RAPID
SUCCESSION
&&
EVENT NUMBER AMA1600689
COCKRELLSpecial weather statement, Sep 17, 11:05 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1105 PM CDT SAT SEP 17 2016
TXZ005-010-180500-
LIPSCOMB TX-HEMPHILL TX-
1105 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR HEMPHILL AND SOUTHERN LIPSCOMB
COUNTIES UNTIL MIDNIGHT CDT...
AT 1104 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF GLAZIER TO 7 MILES
NORTH OF LORA. MOVEMENT WAS EAST AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CANADIAN...HIGGINS...LAKE MARVIN AND GLAZIER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
THE PANHANDLE OF TEXAS.
LAT...LON 3562 10054 3599 10054 3624 10044 3619 10000
3562 10000
TIME...MOT...LOC 0404Z 287DEG 29KT 3604 10035 3585 10052
JCLocal storm report, Sep 17, 11:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1137 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM TSTM WND GST 1 SSW PANHANDLE 35.33N 101.39W
09/17/2016 M63 MPH CARSON TX MESONET
&&
EVENT NUMBER AMA1600690
COCKRELLThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:17 PM CDT | Special Weather Statement | AMA | Deaf Smith | 58 min |
| Sep 17, 8:27 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 93 min |
| Sep 17, 9:14 PM CDT | Special Weather Statement | AMA | Hansford | 61 min |
| Sep 17, 9:22 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley | 53 min |
| Sep 17, 9:39 PM CDT | Tornado Warning | AMA | Hartley, Moore, Oldham, Potter | 34 min |
| Sep 17, 10:11 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson, Moore, Potter | 94 min |
| Sep 17, 10:25 PM CDT | Special Weather Statement | AMA | Roberts | 65 min |
| Sep 17, 11:05 PM CDT | Special Weather Statement | AMA | Hemphill | 55 min |
| Sep 18, 12:20 AM CDT | Special Weather Statement | AMA | Wheeler | 25 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.